Beginnings of PMR or Pred withdrawal?: Hi everyone... - PMRGCAuk

PMRGCAuk

11,765 members21,474 posts

Beginnings of PMR or Pred withdrawal?

Judy211
Judy211

Hi everyone. GCA for two and a quarter years and been at 1 mg for about 4 weeks now. It’s all been going pretty well and I’ve been feeling quite upbeat. Over the last couple of weeks, my shoulders have felt ‘tired’ and achey...nothing major although one rotator cuff is very sore. I’ve been out tackling the wilderness of my overgrown garden so probably been overdoing stuff a bit. My hands are also achey but I do suffer from osteoarthritis in the fingers. No other aches or pains and my head seems fine. My energy levels are good but I still get that totally wiped out feeling from time to time...not often tho.

I had my bloods done last week and my ESR is at 26, CRP less than 4. My ESR is normally around 8 so it is raised but still within what’s considered normal levels.

On balance, does this sound like PMR might be beginning to strike or could it be the level of Pred dose and there is still a way to go before my adrenals are fully up and functioning?

If I need to increase, I obviously will, but I’d be really interested to hear how other people feel at such a low dose.

17 Replies
oldestnewest

My guess is that you’ve overdone the physical work because you were feeling pretty good. It is an easy mistake to make. Pacing activities is a vital part of managing these conditions. Even when you are completely off Pred it will take about a year to feel resilient and fully functional. I hope you manage to heal with rest and recuperation. Be mindful of the direction your symptoms are taking. You may need to increase a little bit - 1 or 2 mgs to bank down an inflammatory response.

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

Your ESR may be “in the normal range” - but that range doesn’t include being on Pred. As you are on Pred, then it should really be lower than 26, and as you say it’s usually around 8, then there’s obviously a reason for the increase.

Like Jane, I would suggest your raise your dose to mop up the increase in inflammation your blood test shows.

From personal experience I would say your GCA still has a little way to go.

On the adrenal subject, they are obviously working enough as you don’t mention any particularly problems, but even after finishing Pred they can take anything up to a year to be fully functioning.

Judy211
Judy211 in reply to DorsetLady

Thanks DL. What would you suggest re dose? Maybe bump up to 5mg for a week then reduce back to 1mg or slightly higher?

Soraya_PMR
Soraya_PMR in reply to Judy211

You might not need to go that high. 2mg would be doubling.

5,4,3,2 then stick there? Or 1.5?

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Judy211

Agree with others - a quick blast at 5mg and then back down to maybe 2or3mg should sort it!

As said, GCA is still there so don’t try and rush things - anything under 4mg is good!

Judy211
Judy211 in reply to DorsetLady

That sounds like a good plan. I’ve probably been kidding myself that I’m in the all clear!

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Judy211

Two and a bit years in I was still on 6.5mg. So as I said - no rush!

Good luck.

I agree with DL that your ESR is a squeak high considering you’re on pred.

I’m PMR only, but a family issue has forced me to be much more active over the past 3 weeks, including more driving, which is a bit of a trigger for me anyway. I felt generally yuck, but new for me was aches & pains in my hands. I thought it was my thumb OA shooting pains around my wrist and fingers, until the systemic stuff showed. I bumped from 5 to 7 for five days, now at 6, feeling much better for more pred.

Judy211
Judy211 in reply to Soraya_PMR

Thanks Soraya. Ill increase tomorrow and see how I go. I’ve had OA in my hands for a while but, like you, there’s definitely been an increase in pains just recently. Sometimes difficult sifting out one thing from another!

Soraya_PMR
Soraya_PMR in reply to Judy211

It is. If only the pains were labelled 🙄

PMRpro
PMRproAmbassador

It is less how you feel and more that ESR rising that concerns me. 26 is definitely at the upper end of normal and many modern experts would consider it is raised whatever age you are. You need it checked again to see if that is a trend and if it is still going up I think you really do need to consider upping that pred level a bit. You are at a very low dose - and you wouldn't be the first to find that 2mg was great, 1mg is not. You are also at relatively early days after 2+ years - 4 to 5 years is far more common.

If it were me I'd do 5mg for a few days until I felt better and then drop back to 2mg for the foreseeable to be sure this is still enough. You have been dropping fairly fast I imagine? 2 months or even more on these low doses is a good way to go.

You asked whether PMR might be beginning to strike, after being treated for GCA for 2 plus years. It is my understanding and my hope - but I stand to be corrected by those who know more - that PMR does not develop after GCA. I know from reading posts on this forum that the reverse is true, i.e. that those with PMR may go on to get GCA. Or can GCA in remission return as PMR?

Soraya_PMR
Soraya_PMR in reply to pinks33

Not sure! But if you’re on GCA doses of pred, the PMR pains will be zapped good and proper. Maybe it’s there all the time and only shows it’s symptoms when pred gets too low.

pinks33
pinks33 in reply to Soraya_PMR

I've thought that too. But suspected those also with PMR would at times feel aches in their body muscles, just as we with GCA have warning head pains. I spoke to someone recently through the local support group who has been diagnosed with GCA, not PMR, but who has had real problems walking, and at times feels she can't move when out and about. I suspect she may have had PMR from the outset, bu the symptoms were masked by the initial high doses of pred. But as to whether those who really only have GCA can also develop PMR later, that is the question.

PMRpro
PMRproAmbassador in reply to pinks33

PMR is not the disease - it is the name given to a set of symptoms. PMR symptoms can also be seen in patients with GCA before treatment with pred but the GCA doses are way higher than those required to manage PMR so they disappear until you reduce the pred dose to a low enough level to no longer manage the inflammation from the PMR. About half of GCA patients complain of PMR symptoms and about a third of PMR patients exhibit signs of GCA in imaging - to a great extent it very much depends which arteries are affected by the GCA:

medscape.com/viewarticle/74...

academic.oup.com/rheumatolo...

There have been several members of the community who discovered that PMR symptoms emerged at lower doses of pred. One lady had GCA and got off pred in about 2 years but PMR surfaced about 4 years later.

pinks33
pinks33 in reply to PMRpro

Have briefly read the second referenced article and have bookmarked it for a proper read later. But I see now that PMR is the most common extra-cranial clinical manifestation of GCA. I suppose we just have to wait and see whether symptoms of PMR emerge in the future. I realise it's possible, but let's hope that the example of the lady you quote who got PMR 4 years after stopping pred for GCA is rare.

I agree about the ESR. I’ve actually reduced Pred very slowly and carefully ( been on 3 and below for 4 months) so I guess I could be experiencing a slow increase in mounting inflammation. Pity!! Anyway, good advice from everyone and I’ll increase to 5mg and go from there. Thank you.

You may also like...